Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 78, NWS Norman, OK

May 22, 2019Payne County, Oklahoma

NWS Norman, OK issued this tornado warning at May 22, 2019, 8:35 PM CDT for Payne County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2019, 8:35 PM CDT (01:35 UTC)
Expired
May 22, 2019, 9:00 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Payne County, OK

The radar

The Norman radar (KTLX), 101 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:34 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3161 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
4.9
Supercell composite
20.5

Open this sounding in Storm Lab

The text

As transmitted.

402 
WFUS54 KOUN 230135
TOROUN
OKC119-230200-
/O.NEW.KOUN.TO.W.0078.190523T0135Z-190523T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
835 PM CDT Wed May 22 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Payne County in central Oklahoma...

* Until 900 PM CDT.
    
* At 835 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Glencoe, moving northeast at 30
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Yale, Quay and Ingalls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3616 9682 3616 9662 3611 9662 3608 9687
      3617 9694 3623 9682
TIME...MOT...LOC 0135Z 246DEG 24KT 3615 9685 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BRB
2 follow-up statements
046 
WWUS54 KOUN 230142
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
842 PM CDT Wed May 22 2019

OKC119-230200-
/O.CON.KOUN.TO.W.0078.000000T0000Z-190523T0200Z/
Payne OK-
842 PM CDT Wed May 22 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN PAYNE COUNTY...
    
At 842 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Quay, moving northeast at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Yale and Quay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3612 9681 3620 9688 3623 9682 3616 9682
      3616 9662 3612 9662
TIME...MOT...LOC 0142Z 245DEG 23KT 3616 9682 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BRB
811 
WWUS54 KOUN 230154
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
854 PM CDT Wed May 22 2019

OKC119-230204-
/O.EXP.KOUN.TO.W.0078.000000T0000Z-190523T0200Z/
Payne OK-
854 PM CDT Wed May 22 2019

...THE TORNADO WARNING FOR NORTHEASTERN PAYNE COUNTY WILL EXPIRE AT
900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3612 9681 3620 9688 3623 9682 3616 9682
      3616 9662 3612 9662
TIME...MOT...LOC 0154Z 246DEG 24KT 3619 9674 

$$

BRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 6:28 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 22, 6:28 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
628 PM CDT Wed May 22 2019

.AVIATION...
Widely scattered storms will continue into the evening across
north central Oklahoma down through central Oklahoma and western
north Texas. Storms are expected to become more numerous along
the front in northern Oklahoma around midnight before moving off
toward morning. MVFR ceilings will develop across much of the area
as moisture moves in late tonight into the early morning.
Ceilings should lift a little during the day tomorrow. Expectation
is for front to lift north tomorrow morning, bringing a return of
southerly winds to our northern TAF sites.

Day

&&

.PREV DISCUSSION... /issued 322 PM CDT Wed May 22 2019/

DISCUSSION...
Scattered strong to severe thunderstorms are developing this
afternoon, mainly along better moisture return over western north
Texas and southwestern Oklahoma. Other storms are attempting to
develop over central Oklahoma near Shawnee and Pauls Valley.
Instability and shear will certainly favor supercell structures.
The strongest storms will be capable of producing: golf ball to
baseball sized hail, damaging winds to 70 mph, and tornadoes
(perhaps strong). By mid to late evening and overnight, it's
possible that a more concentrated area of storms may impact parts
of north central Oklahoma, which will increase the risk of more
flooding. A flood watch was issued earlier today to address this
possibility.

Late tonight into Thursday, better moisture return will occur over
northern parts of the Texas Panhandle. As a trough/low over the
southwest moves north and northeast Thursday, thunderstorms will
develop along a dryline across the Oklahoma and Texas panhandles.
Severe storms should move off the dryline and into parts of
western Oklahoma late Thursday afternoon and night. Supercells
will be possible with a risk of large hail and damaging winds, and
perhaps more flooding rainfall.

The center of a mid level ridge over the southeastern United States
may keep parts of eastern and southern Oklahoma relatively dry
Friday through Sunday. Meanwhile, afternoon and evening storms
will form to our west each day and impact western and northern
Oklahoma & western north Texas during the evening and overnight.

Another strong trough may approach the southern Plains early next
week. This would bring a better chance of widespread showers and
storms to a large part of Oklahoma and north Texas. Flooding and
severe weather is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  83  70  83 /  40  20  20  20
Hobart OK         70  81  69  82 /  10  30  50  50
Wichita Falls TX  72  86  71  86 /  10  10  20  20
Gage OK           66  78  63  76 /  30  40  60  60
Ponca City OK     67  82  70  81 /  70  40  30  50
Durant OK         73  86  71  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ007-008-012-013-
     018>020-024>030.

TX...None.
&&

30/14/14
Hazardous weather outlook, May 22, 5:43 PM CDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
543 PM CDT Wed May 22 2019

OKZ004>048-050>052-TXZ083>090-232245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
543 PM CDT Wed May 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
central and north central Oklahoma. There is also a slight risk
of severe thunderstorms across most of southwest and central
Oklahoma and a small portion of western north Texas.

Widely scattered showers and thunderstorms will continue into the
evening. Any storms that develop will be in an environment
favorable for supercells. The strongest storms will be capable of
producing golf ball to baseball sized hail, damaging winds to 70
mph, and tornadoes. By mid to late evening, most of the storms
that form will be confined to northern Oklahoma.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to extremely saturated
soils across the region and any residual flooding ongoing from
rainfall earlier this week.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western north Texas, southern, central, and northern Oklahoma
should prepare for severe weather operations Wednesday afternoon
into Wednesday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a risk of severe thunderstorms across parts of northern
and western Oklahoma and western north Texas Thursday as well as
Friday across parts of northern Oklahoma. The most likely time
for severe storms on Thursday will be during the evening and
overnight.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 22, 7:52 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
752 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             BURKBURNETT             34.09N 98.56W
05/22/2019  E1.00 INCH       WICHITA            TX   TRAINED SPOTTER

&&

JP
Local storm report, May 22, 7:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 SW BURKBURNETT        34.06N 98.60W
05/22/2019  E1.50 INCH       WICHITA            TX   TRAINED SPOTTER

&&

JP
Special weather statement, May 22, 8:02 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
802 PM CDT Wed May 22 2019

OKZ023-024-230130-
Canadian OK-Caddo OK-
802 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and central
Caddo Counties Until 830 PM CDT...

AT 802 PM CDT, a strong thunderstorm was located 5 miles east of Fort
Cobb, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Anadarko, Hinton, Binger, Fort Cobb, Gracemont, Lookeba, Cogar,
Albert, Fort Cobb Reservoir and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3554 9843 3545 9809 3530 9809 3497 9825
      3501 9847
TIME...MOT...LOC 0102Z 194DEG 22KT 3510 9834

BRB
Special weather statement, May 22, 8:07 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
807 PM CDT Wed May 22 2019

OKZ019-020-230130-
Payne OK-Logan OK-
807 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR west central Payne and north
central Logan Counties Until 830 PM CDT...

AT 804 PM CDT, a strong thunderstorm was located near Mulhall, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Mulhall, Orlando and Lake Carl Blackwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3594 9734 3600 9744 3616 9738 3616 9711
TIME...MOT...LOC 0104Z 203DEG 15KT 3603 9739

BRB
Local storm report, May 22, 8:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             5 E LAKE MCMURTRY       36.19N 97.10W
05/22/2019  E1.00 INCH       PAYNE              OK   EMERGENCY MNGR

&&

JP
Special weather statement, May 22, 8:28 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
828 PM CDT Wed May 22 2019

OKZ019-020-230145-
Payne OK-Logan OK-
828 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and
northeastern Logan Counties Until 845 PM CDT...

AT 825 PM CDT, a strong thunderstorm was located 5 miles south of
Mulhall, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Heavy rain...

Locations impacted include...
Stillwater, Langston, Mulhall, Orlando and Lake Carl Blackwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3587 9734 3595 9750 3616 9745 3614 9710
TIME...MOT...LOC 0125Z 207DEG 26KT 3598 9741

BRB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:03 PM CDTSpecial Weather StatementOUNCaddo27 min
May 22, 7:07 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Kiowa, Tillman38 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningOUNNoble45 min
May 22, 7:24 PM CDTSevere Thunderstorm WarningOUNCotton51 min
May 22, 7:26 PM CDTSpecial Weather StatementOUNCaddo34 min
May 22, 7:27 PM CDTSpecial Weather StatementOUNCanadian33 min
May 22, 7:33 PM CDTTornado WarningOUNCotton25 min
May 22, 7:42 PM CDTSpecial Weather StatementOUNComanche33 min
May 22, 7:46 PM CDTSpecial Weather StatementOUNNoble29 min
May 22, 7:49 PM CDTSevere Thunderstorm WarningOUNNoble, Payne41 min
May 22, 7:54 PM CDTFlash Flood WarningOUNPayne96 min
May 22, 7:59 PM CDTSevere Thunderstorm WarningOUNCotton46 min
May 22, 8:02 PM CDTSpecial Weather StatementOUNCaddo28 min
May 22, 8:07 PM CDTSpecial Weather StatementOUNLogan23 min
May 22, 8:10 PM CDTFlash Flood WarningOUNLogan95 min
May 22, 8:17 PM CDTSevere Thunderstorm WarningOUNCotton28 min
May 22, 8:21 PM CDTAreal Flood AdvisoryOUNCotton3 hr
May 22, 8:28 PM CDTSpecial Weather StatementOUNLogan17 min
May 22, 8:29 PM CDTSevere Thunderstorm WarningOUNPayne31 min
May 22, 8:45 PM CDTSpecial Weather StatementOUNPayne30 min
May 22, 9:20 PM CDTAreal Flood WarningOUNGarfield, Kay, Kingfisher, Lincoln, Logan, Noble and 1 more12 hr
May 22, 9:39 PM CDTFlash Flood WarningOUNKay2 hr
May 22, 9:40 PM CDTSpecial Weather StatementOUNKiowa35 min
May 22, 9:45 PM CDTSpecial Weather StatementOUNKay30 min
May 22, 10:24 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa, Washita51 min
May 22, 10:47 PM CDTSpecial Weather StatementOUNGreer28 min
May 22, 11:00 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita45 min
May 22, 11:41 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita49 min
May 23, 12:26 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Washita49 min
May 23, 1:10 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian50 min
May 23, 1:20 AM CDTAreal Flood WarningOUNCaddo, Canadian, Grady46 min
May 23, 9:00 AM CDTAreal Flood WarningOUNGarfield, Kay, Lincoln, Logan, Noble, Payne12 hr
May 23, 9:26 AM CDTRiver Flood WarningOUNWoodward3 days

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.